Oklahoma, 2019

Damaging Wind in Oklahoma, July 5, 2019

July 5, 2019 · NWS TSA · 1 event in 1 county or zone

A complex of thunderstorms developed in the vicinity of a frontal boundary across Kansas on the 5th. These storms moved southeast into northeast Oklahoma during the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A complex of thunderstorms developed in the vicinity of a frontal boundary across Kansas on the 5th. These storms moved southeast into northeast Oklahoma during the late afternoon hours. The strongest storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 5, 3:02 PM CST, 18 minutes earlier.

Area forecast discussion, Jul 5, 3:02 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
402 PM CDT Fri Jul 5 2019

.DISCUSSION...
Surface frontal boundary/outflow boundary from morning convection
across Kansas was entering into Northeast Oklahoma this afternoon.
Southerly winds pooling moisture ahead of this boundary had
allowed for continued redevelopment of convection along and behind
this boundary. Large amounts of instability also resided ahead of
the boundary for storms to interact with. However...with meager
mid level and steep low level lapse rates along with weak wind
shear values...the greatest threats from these storms should be
some gusty to locally strong wind gusts and periods of heavy
rainfall. Overall severe potentials should remain fairly limited.

The greater precip potential will be through the early evening
hours across Northeast Oklahoma into far Northwest Arkansas. This
evening...precip is expected to begin weakening with the loss of
daytime heating with the greater potentials maybe across far
Northwest Arkansas as the parent MCV exits off to the east and
southeast. Overnight...there may be a potential for additional
showers and thunderstorms to approach the CWA late tonight from
the northwest...though latest model indications are that this may
stay north and west of the CWA.

Shower and thunderstorm chances are forecast to remain possible
for much of the CWA through Monday in response to a surface
frontal boundary waffling back and forth over/near the region
along with any outflow boundaries setting up from previous
convection. At this time there still remains some uncertainty for
exact placement of precip and will thus continue with lower end
chance pops. Like with todays convection...gusty to strong wind
gusts along with periods of heavy rainfall will be possible within
the stronger storms. The surface boundary looks to finally retreat
northward as a warm front Monday with the dome of high pressure
currently over Texas forecast to begin expanding and retrograding
westward across the Plains to the Inter-Mountain West.

Also this weekend into the first part of next week...hot and humid
conditions are progged to continue across the CWA. Temperatures
near the seasonal average will remain possible Saturday/Sunday
before temps begin to warm further behind the lifting front and
expanding high pressure. By the middle part of next week highs in
the mid to upper 90s could be possible for parts of the CWA. These
conditions will aid in creating heat index values in the 100 to
105+ range this weekend through Tuesday. Heat headlines may be
needed each afternoon...depending on the precip coverage.

In the far extended forecast...as the ridge of high pressure sets
up west of the CWA...this could possibly allow for upper level
northwesterly flow to drop a cold front through the region. If
this verifies...additional precip chances could be possible as the
boundary moves through with temps more closer to seasonal average.
Something to maybe look towards with the increasing heat over the
next several days...

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   75  93  74  93 /  20  20  20  30
FSM   76  93  75  94 /  20  40  20  20
MLC   75  92  73  93 /  10  30  10  20
BVO   71  91  71  90 /  30  20  30  30
FYV   71  89  70  89 /  20  40  20  30
BYV   71  89  70  89 /  30  40  20  30
MKO   74  92  73  92 /  20  30  20  20
MIO   71  91  71  89 /  30  30  30  30
F10   74  92  73  93 /  10  30  20  20
HHW   75  92  74  93 /  10  20  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...18
LONG TERM....20
Hazardous weather outlook, Jul 5, 11:57 AM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1257 PM CDT Fri Jul 5 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1257 PM CDT Fri Jul 5 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northeast Oklahoma into Northwest Arkansas.
	ONSET...After 3 PM.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Afternoon.

DISCUSSION...
Storm ongoing across eastern Kansas and western Missouri may
spread southward into northeast Oklahoma and northwest Arkansas
later this afternoon.  The stronger storms may pose a risk of
damaging outflow winds. Additional isolated storms are possible
from southeast Oklahoma into western Arkansas this afternoon.
The coverage of storms is likely to gradually diminish after
sunset.
Additionally, heat index values of 100 to 104 degrees will
be common this afternoon.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY and SUNDAY...Thunderstorm Potential.
MONDAY through THURSDAY...Thunderstorm and Dangerous Heat Potential.

EXTENDED DISCUSSION...
Daily thunderstorm chances will continue from the weekend through
the middle of next week.  A few strong to severe storms are possible
each day along with locally heavy rainfall.  Hot and humid conditions
will intensify next week.  Afternoon heat index values around
105 degrees are likely to common.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 5, 2:29 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Tulsa OK
329 PM CDT Fri Jul 5 2019

OKZ054>058-061-063-052130-
Craig OK-Osage OK-Rogers OK-Delaware OK-Ottawa OK-Nowata OK-
Washington OK-
329 PM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR CRAIG...NORTHERN ROGERS...
NORTHERN DELAWARE...NORTHEASTERN OSAGE...OTTAWA...WASHINGTON AND
NOWATA COUNTIES UNTIL 430 PM CDT...

At 329 PM CDT, strong thunderstorms were located along a line
extending from 7 miles southwest of Shoal Creek Drive to 6 miles
southwest of Edna to 6 miles northeast of Foraker. Movement was south
at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Bartlesville...                   Miami...
Vinita...                         Baxter Springs...
Nowata...                         Pawhuska...
Grove...                          Dewey...
Commerce...                       Chelsea...
Barnsdall...                      Fairland...
Afton...                          Quapaw...
South Coffeyville...              Copan...
Welch...                          Bernice...
Ramona...                         Ketchum...

This includes Interstate 44 between mile markers 275 and 324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9462 3651 9462 3653 9533 3648 9657
      3699 9657
TIME...MOT...LOC 2029Z 351DEG 19KT 3696 9462 3698 9541 3694 9648
Special weather statement, Jul 5, 3:13 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
413 PM CDT Fri Jul 5 2019

ARZ001-002-010-011-OKZ054>058-060>063-068-069-052215-
Madison AR-Benton AR-Carroll AR-Washington AR-Tulsa OK-Craig OK-
Rogers OK-Delaware OK-Mayes OK-Adair OK-Osage OK-Cherokee OK-
Ottawa OK-Nowata OK-Washington OK-
413 PM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...NORTHERN MADISON...
CARROLL...NORTHERN WASHINGTON...ROGERS...EASTERN OSAGE...MAYES...
WASHINGTON...NORTHWESTERN ADAIR...NOWATA...NORTHEASTERN CHEROKEE...
NORTHEASTERN TULSA...CRAIG...DELAWARE AND SOUTHERN OTTAWA COUNTIES
UNTIL 515 PM CDT...

At 413 PM CDT, strong thunderstorms were located along a line
extending from 2 miles south of Foraker to 4 miles north of White Oak
to 6 miles south of Kimberling City. Movement was south at 20 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations in or near the path include...
Tulsa...                          Fayetteville...
Springdale...                     Rogers...
Bartlesville...                   Bentonville...
Claremore...                      Siloam Springs...
Vinita...                         Berryville...
Nowata...                         Pawhuska...
Jay...                            Huntsville...
Eureka Springs...                 Pryor...
Owasso...                         Bella Vista...
Pryor Creek...                    Skiatook...

This includes the following highways,
 Interstate 44 between mile markers 238 and 304.
 Interstate 49 between mile markers 63 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3612 9348 3608 9348 3605 9345 3611 9524
      3629 9644 3633 9646 3631 9655 3689 9657
      3687 9519 3677 9462 3650 9462 3650 9330
      3612 9330
TIME...MOT...LOC 2113Z 001DEG 17KT 3684 9657 3669 9524 3655 9338

The radar

The Tulsa radar (KINX), 75 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 5, 3:20 PM CST
Where
Washington County, 0.42 mi NNE of Bartlesville
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.755, -95.997

Strong thunderstorm wind blew down a small tree and a privacy fence at a home on the northwest side of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844909.